Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 63, NWS State College, PA

June 3, 1995Berks County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 3, 1995, 6:01 PM EDT for Berks County, Pennsylvania. It was in force for 59 min.

The area

The counties it named.

The facts

Issued
Jun 3, 1995, 6:01 PM EDT (22:01 UTC)
Expired
Jun 3, 1995, 7:00 PM EDT
In force
59 min
Issued by
NWS State College, PA
Area
Whole counties

County Berks County, PA

The radar

The Philadelphia radar (KDIX), 139 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPHL 032203 RRA
SVRPHL
PAC011-032300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHILADELPHIA/MOUNT HOLLY NJ
601 PM EDT SAT JUN 3 1995
 
THE NATIONAL WEATHER SERVICE IN PHILADELPHIA/MOUNT HOLLY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  PENNSYLVANIA
 
   ...BERKS COUNTY
 
AT 550 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM IN EASTERN LEBANON COUNTY HEADING EAST AT 25 MPH.  THIS
THUNDERSTORM WILL ENTER WESTERN BERKS COUNTY BY 615 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN THE WARNED AREA...PREPARE
FOR STRONG DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN AND DEADLY
LIGHTNING.  SHOULD THE STORM APPROACH YOU...SEEK IMMEDIATE SHELTER
INDOORS...BUT DO NOT STAND NEAR WINDOWS.  MOBILE HOMES ARE MOST
VULNERABLE TO HIGH WINDS AND SHOULD BE AVOIDED.
 
HEAVY RAINS WITH THIS THUNDERSTORM MAY CAUSE FLOODING O$F SMALL
STREAMS AND UNDERPASSES VERY QUICKLY.  DO NOT DRIVE YOUR CAR INTO
AREAS WHERE THE WATER COVERS THE ROADWAY.  THE WATER MAY BE DEEPER
THAN YOU THINK.  IF CAUGHT IN RISING WATERS...ABANDON YOUR CAR
QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 9:45 AM EDT, 8 hours 16 minutes earlier.

Area forecast discussion, Jun 3, 9:45 AM EDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
945 AM EDT SAT JUN 3 1995

VSBL SATL IMAGERY THIS MORN SHOWS CLRG WORKING INTO ST ASSCTD WITH
DRY SLOT FROM PERSISTANT UPR LVL LO THAT WAS TWIRLING OVR SRN LWR
MI. WV LOOP SHOWS DEEP MOIST SRLY FLO HEADING E OF REGION AS MUCH
DRYER AIR MOVS IN AT MID-LVL/S. THIS MORNING/S PIT SOUNDING ATTESTS
TO THIS DRYER MID-LVL AIR. SFC ANYLS SHOWS FRNTL BNDRY ACRS NRN NEW
ENGLAND W TO LWR MI... NRN IND AND IL. A RATHER UNORGANIZED W-SW
FLO EXISTS IN THE WARM SECTOR ACRS ALL OF PA WITH SFC DWPTS RUNNING
FROM THE UPR 60S/LOW 70S SE PA TO NEAR 60 WRN PA. MODELS ALL AGREE
THAT UPR LVL LO WILL BECOME MORE ELONGATED AND WEAKEN IN TIME TODAY
AS IT WORKS E TO WRN PA BY 00Z THIS EVE. THIS SYS WILL BE THE
IMPETUS FOR THE SFC BNDRY TO SAG SWRD TO NRN PA BY 00Z. AS MY
PREDECESSOR POINTED OUT... INGREDIENTS FOR A FEW SVR TRW LOOK LIKE
THEY MAY BE COMING TOGETHER. DRYER MID-LVL AIR WORKING INTO ST
PRESENTLY APPEARS TO PRECLUDE ANY SIGNFICIANT FLOODING THREAT BUT
AT THE SAME TIME WILL INCREASE THE POTENTIAL INSTABILITY AND
DOWNDRAFT POTENTIAL IN STORMS. VSBL SATL INDICATES THAT A FAIR AMNT
OF SS TODAY IS A GOOD BET ACRS FA. WITH SS AND S/W PRESSING INTO
THE AREA THIS AFTERN LEADING TO HGHT FALLS AND MID-LVL COOLING...
SIGNIFICANT DESTABILIZATION WILL OCCUR LATER TODAY ACRS FA.  BNDRY
IS PROGGED BY ALL THREE MODELS TO PUSH SWRD ALSO WHICH WILL HELP
FOCUS TRW. WRLY FLO AND DRY ADVECTION AT 850 MB WILL NOT HELP AND
LACK OF WELL-DEFINED 850 MB JET AND RATHER WK MID-LVL WINDS BOTH
MINUSES. BEST CHC FOR SVR WILL LIE IN SUS VLLY/ERN PA WHERE DWPTS
SHUD REMAIN FROM 65 TO 70 TODAY. MODIFIED IAD SOUNDING WITH T/TD OF
80/68 AND ADJUSTED TEMPS BASED ON F24 GRIDDED DATA AND CAME UP WITH
LI= -6 CAPE NEAR 2000 J. FOR PIT SOUNDING... RAN A 78/64 PARCEL UP
WITH COOLER MID-LVL TEMPS (BASED ON F24 GRIDDED DATA) TO REFLECT
S/W IMPINGING ON AREA... CAME UP WITH 2600 J AND LI = -8!. THINK
CONVECTION WILL PROBABLY FIRE BEFORE 00Z SO MID-LVL TEMPS PROBABLY
OVERDONE SOME. BUT DECENT INSTABILITY SEEMS LIKELY WITH SS THIS
AFTRN.

FOR TEMPS... MAY HAVE TO RAISE IN SC PA. MID 70S IS ONLY 6-7
DEGREES AWAY FROM CURRENT READINGS. WUD GO 75 TO 80.

NICOSIA

In the hours before

Special weather statement, Jun 3, 4:58 PM EDT, 1 hour 3 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-040300-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 PM EDT SAT JUN 3 1995

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY...

WARREN... MCKEAN... POTTER... ELK... CAMERON... CLINTON... CLEARFIELD
CENTRE... CAMBRIA... BLAIR... HUNTINGDON... MIFFLIN... JUNIATA...
SOMERSET... BEDFORD... FULTON... FRANKLIN... TIOGA... LYCOMING...
SULLIVAN... UNION... SNYDER... NORTHUMBERLAND... MONTOUR... COLUMBIA...
SCHUYLKILL... PERRY... CUMBERLAND... DAUPHIN... LEBANON... ADAMS...
YORK... AND LANCASTER.

WARM AND HUMID AIR OVER THE REGION...COMBINED WITH A COLD FRONT
APPROACHING FROM THE NORTHWEST...WILL CONTINUE TO TRIGGER SHOWERS AND
THUNDERSTORMS THROUGH LATER TONIGHT.

SOME OF THESE THUNDERSTORMS COULD BE SEVERE...SO A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN A SEVERE THUNDERSTORM.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

JUNG/MICHAUD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:08 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton67 min
Jun 3, 2:33 PM EDTSevere Thunderstorm WarningCTPCentre, Union57 min
Jun 3, 4:30 PM EDTSevere Thunderstorm WarningCTPMifflin60 min
Jun 3, 4:48 PM EDTSevere Thunderstorm WarningCTPDauphin42 min
Jun 3, 5:33 PM EDTSevere Thunderstorm WarningCTPPerry57 min
Jun 3, 5:47 PM EDTSevere Thunderstorm WarningCTPLebanon58 min
Jun 3, 6:27 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.